Over-The-Counter Pain Medications And Hearing Loss

Woman taking pain killers and thinking about her hearing.

When you have pain, you might grab some aspirin or ibuprofen without thinking much about it, but new research has demonstrated risks you should be aware of.

Many prevalent pain relievers, including those bought over-the-counter, carry risks to your hearing that you’ll want to consider when taking them. Surprisingly, younger men may be at greater risk.

Pain Killers And Hearing Loss – What The Studies Say

Esteemed universities, such as Vanderbilt, Harvard, and Brigham Young, conducted a comprehensive 30 year study. A bi-yearly questionnaire was sent to 27,000 individuals between the age of 40 and 74 which included lifestyle and health questions.

Researchers were not sure what to expect because the questionnaire was very broad. After looking at the data, they were surprised to find a strong link between hearing loss and over-the-counter pain relievers.

They also came to a more startling conclusion. Men who are 50 or under who frequently use acetaminophen were almost twice as likely to have loss of hearing. The chance of initiating hearing loss is 50/50 for people who use aspirin frequently. And there is a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).

Another unexpected thing that was revealed was that high doses taken from time to time were not as bad for your hearing as low doses taken frequently.

We can’t be sure that the pain reliever actually was the cause of this hearing loss even though we can see a definite correlation. Causation can only be proven with further study. But we really should rethink our use of these pain relievers after these compelling findings.

Present Theories About The Connection Between Hearing Loss And Pain Relievers

There are numerous theories as to why pain relievers could cause hearing loss which researchers have come up with.

When you experience pain, your nerves convey this feeling to the brain. The flow of blood to a specific nerve is obstructed by over-the-counter pain relievers. You then feel less pain as the normal pain signals are blocked.

There might also be a decrease of blood flow to the inner ear according to researchers. Less blood flow means less nutrients and oxygen. When the flow is reduced for prolonged time periods, cells become malnourished and die.

Acetaminophen, which showed the most significant connection, might also lessen the production of a particular protein that helps protect the inner ear from loud noises.

Is There Anything That Can be Done?

The most significant insight was that men under 50 were more likely to be impacted. This confirms that hearing loss doesn’t just impact the elderly. The steps you take when you’re younger can help protect your hearing as you age.

While we aren’t advising you completely stop taking pain relievers, you should acknowledge that there might be unfavorable consequences. Take pain relievers as prescribed and lessen how often you take them if possible.

If you can discover alternative solutions you should consider them as a first option. It would also be a smart idea to boost the Omega-3 fat in your diet and minimize foods that cause inflammation. Reduced pain and enhanced blood flow have been demonstrated to come from these practices.

Lastly, is an appointment to see us every year to have your hearing examined. Don’t forget, you’re never too young to have your hearing tested. The best time to start speaking with us about avoiding further hearing loss is when you under 50.